Tuesday, September 29, 2009

The new pandemic

John had an appointment with the Neurologist last Thursday and it looks like its time to start scaling down the amount of meds he is taking. Up until last week he was taking 360 mg of Verapamil (which is commonly used to treat high blood pressure.) He was to take 120 mg in the afternoon and 240 mg in the evening. After this last visit to the Neurologist he has lowered the dose to just the 240 mg in the mornings. He wants to slowly cut the dosage over the next few months and see how that goes for John. So far so good.
One thing about the visit to the doctor this trip around that really annoys us is that he has now back-tracked over everything he had told us before and is now saying something completely different. Oh, don't worry, it's still Psuedomigraines with Blah-blah, Blah blah blah. From this point on it will just be referred to as the Dinosaur Flu or just Dino Flu for short. (good, is everyone up to speed? lets move on)
First off, Doctor says, "Take your pills at night because it lowers your heart rate." This time he says, "You should be taking those in the mornings."
Next up, Doctor says "Your condition shouldn't cause you to lose the ability to speak/walk/function." This time he says, "Oh yes, this [Dino Flu] can cause you to lose the ability to speak/walk/function."
And here's my favorite, Doctor says, "It shouldn't cause you to lose the feeling in your left side. Its just temporary and the feeling will come back when the symptoms subside." This time he says, "It looks like you have some loss of mobility on your left side... blah blah blah."
Needless to say John and I were both just dumbfounded by his keen observations over the last 6 months. Make me just want to whack the guy and ask if he ever looks at his files before talking to a patient. Ugh! John did say that the doctor did seem genuinely happy to see him this time vs. the last few times when we had gone to an appointment and it seemed like we were wasting his precious time with Johns health problems. "Gosh, I'm sorry, Mister Neurology Doctor, that I have bothered you with a neurologic disorder. I'll just go climb back into the dark corner I came out of so you can spend your time on something you want to take care of more then me."  !! What the heck...
After John's last serious episode that sent him to the emergency room (7/9/09) he has some left over effects that we are not sure if they're here to stay. He has lost some feeling on the left side of his body. He says it's like his body is half asleep on the left side causing a loss of sensitivity and sense of touch. Add that to the blank spots left from his back surgery and you could play pin the tail on John and he'd only feel half the pin pricks. Now, don't get me wrong, it's not a terrible lack of feeling. He can still function and its not something that effects his motor functions so he's really alright.
The next lingering effect of the last episode is the fact that he's a little slower then he used to be. He walks slower he talks slower, it takes longer for him to process his thoughts. I don't know how noticeable this is to others but with me getting to see him and talk to him everyday it is obvious to me.
He is tired all the time. He likes to blame his tiredness on his medications, but I really think that it is just him and not the pills. I'm not going to say that the pills don't cause fatigue, but I think a lot of the fatigue comes from himself. Who knows. all I know is that I don't always have to nap by myself anymore. (good and bad)
So there is the health update for the time being. Basically I just want to throw my hands in the air and scream about the incompetency of doctors and their lack of consistency. Bleh Doctors. But I wont because at least as of last week the Neurologist sounded like he knew some-what of what he was talking about. I guess we'll see what he says next month.
the end


Anonymous said...

I would suggest you find a better doctor instead of settling for the one that you have. He might have a degree, but he lacks good bedside manner and genuine concern for the well being of his patients.
Good Luck!

M.O.M. said...
This comment has been removed by the author.
M.O.M. said...

Petey hit a button before I was ready.

I was going to say ... look on the bright side... we get to play pin the tail on John!!

Love you guys!